Methadone Conversion: Cautions and Considerations

Jeffrey Fudin, PharmD, FCCP

Primary care clinicians need to be very careful about dosing methadone for all sorts of reasons.  Most importantly they need to worry about drug interactions and dosing, converting a patient from morphine or an equivalent dose of another opioid to methadone.  Even if we could determine what an exact equivalent was—and we really can’t--that still does not account for drug interactions and it doesn’t account for pharmacogenetic differences among various populations.

The mechanism of action of methadone is actually quite unique compared to other opioids.  Although methadone does share the mµ receptor agonist activity of other opioids which obviously is very important, it has additional mechanisms of action. Methadone blocks reuptake of norepinephrine as do many antidepressants that are useful to treat pain.  It also blocks N-methyl-D-aspartate receptors or NMDA receptors and those, the two latter mechanisms, the NMDA and the norepinephrine make methadone particularly useful for radicular pain or those sorts of pain syndromes that have a neuropathic component to them.

Candidate selection for methadone therapy needs to be done very, very carefully.  You need to really have a reason to use methadone above and beyond another opioid because it’s so tricky to dose and needs to be escalated extremely carefully and slowly.   Generally speaking, we would start a patient on a tiny dose like 2.5 mg twice a day, maybe three times a day. Even if they’re on a low dose of another opioid, if you’re going to introduce methadone, rather than stopping the opioid, you may make the other opioid p.r.n. and still start a very low dose of methadone.  Then each week, we would increase the dose slowly; and you really need to wait a week because it has a very, very high volume of distribution and takes a long time to reach steady state.   In fact, the half-life of methadone is somewhere between 10 and 60 hours depending on the patient and sometimes up to 150 hours. You’re not going to get the maximum benefit for several days or even weeks as you escalate the dose slowly.

So, to sum up, for the primary care clinician, it’s okay to dose methadone but you need to be very, very careful.  Go slow; get a baseline EKG, and follow up EKGs depending on cardiac risk, cardiac history or whether or not there’s a family history of electroconductivity kinds of problems with the heart.  It is complex.

Related Content